The bizarre side-effect to stopping antidepressants everyone should know

Between 2021 and 2022, almost 44.4 million prescriptions were dispensed for mental health-related medications in Australia. The majority (almost 85 per cent) are made by general practitioners. Antidepressants comprised almost 74 per cent of all mental health-related prescriptions dispensed.

When Maddy Britton decided to stop taking the antidepressants prescribed to her, she was aware that she might experience withdrawal symptoms.

But she didn’t realise the symptoms were going to be so “scary and unexpected”.

“Going off my anti-depressants was such an uncomfortable experience, something I have never felt before,” she told the ABC. “I was pretty scared. I had no idea what was happening to me.” 

Unfortunately, according to Jon Jureidini, a psychiatrist and academic at the University of Adelaide, this experience is very common. “There’s already research in place to show that withdrawal problems in antidepressants had been under-represented and under-reported,” he said.

One of the most common side-effects of coming off antidepressants is ‘brain zaps’. 

What does a brain zap feel like?

Brain zaps feel like an electric shock travelling from the head to other parts of the body. They are sometimes triggered by lateral eye movement and may cause vertigo or headaches. They can also cause short periods of blacking out or losing consciousness. Some individuals also experience zaps followed by a buzzing sound. In rare cases, people also report hearing their eye movements, along with heightened feelings of disorientation.

What is ADS?

Antidepressant discontinuation syndrome (ADS) is a medical condition that can occur due to the reduction or discontinuation of antidepressant dosage after continuous use for at least six weeks. ADS usually occurs in individuals who take antidepressants comprising classes of selective serotonin reuptake inhibitors (SSRI), monoamine oxidase inhibitors (MAOI), or serotonin-norepinephrine reuptake inhibitors (SNRI). 

Approximately 20-50 per cent of people who abruptly discontinue an antidepressant suffer from antidepressant discontinuation syndrome. Drugs such as Paroxetine and Venlafaxine are the most difficult to discontinue, with their withdrawal symptoms lasting more than 18 months.

More symptoms of this condition include insomnia, nausea and imbalance. The onset of symptoms occurs within three days of the stoppage of medicine and may last for several weeks or months. Symptoms are more pronounced in patients who take antidepressants for a longer period or whose dosage is high.

What causes brain zaps?

Antidepressants maintain a constant equilibrium of neurotransmitters while increasing the activity of gamma-aminobutyric acid (GABA). GABA is essential for smooth communication between nerve cells, and lower levels may cause seizures. Some people theorise that brain zaps are actually tiny seizures caused by decreased GABA levels; however, there is no evidence to prove this theory. 

Medications that influence sleep cycles also contribute to an increased frequency of brain zaps.

Treatment

Doctors and researchers are still unclear about the exact underlying reason for the occurrence of brain zaps. Many people who experience brain zaps restart their medications due to the severity of the symptoms. 

Treatment sometimes includes restarting dosage and then slowly decreasing it in a process called ‘tapering’. Tapering is the reduction of a dose in increments, allowing up to six weeks before each dose reduction. This gradual adjustment allows the brain to adapt to changes in neurotransmitter levels.

Undergoing cognitive behavioural therapy (CBT) while tapering off medication may also be helpful in some cases. CBT, or mindfulness-based cognitive therapy, reduces the risk of relapse and is thus preferred to induce anxiety-breaking habits in patients. 

If an individual wants to reduce or discontinue their antidepressant dosage, they must consult a healthcare expert for assistance in safely and gradually discontinuing the medicine.

Home remedies for brain zaps

Studies show that engaging with nature, being outdoors and ensuring an adequate sleep routine are beneficial in reducing the side-effects that come with stopping antidepressants. Providing an outlet for emotions, whether through conversation or physical activity, also contributes to overall emotional wellbeing. 

Regular exercise also plays a pivotal role in managing antidepressant withdrawal symptoms.

Some other home remedies, with limited research, include the incorporation of nutritional supplements and the removal of caffeine from the diet. Omega-3 fatty acids, B-complex vitamins and magnesium sometimes alleviate the symptoms, although it is crucial to approach these interventions with caution.

It is important to take advice from your doctor or a healthcare professional before integrating any supplements into your diet.

Research into the side-effects of antidepressants

Professor Jureidini is worried that the medical community is slow to recognise there’s an issue with stopping these medications. Until recently, websites such as the Royal Australian and New Zealand College of Psychiatrists (RANZCP) suggested there were no problems with stopping antidepressants. 

However, Professor Jureidini’s University of Adelaide survey has had several hundred respondents with varying experiences of going off the medication. He’s noticed that a significant number of people using antidepressants have real problems when trying to quit. He’s concerned that doctors might be prescribing these medications too often without warning about the challenges of stopping.

According to Professor Jureidini, it’s crucial for doctors to inform patients about the potential difficulties of quitting antidepressants as part of informed consent. 

“It’s an absolutely necessary part of informed consent,” he said. “Many people stop antidepressants without any problem. But it is common enough that informed consent is required, [so that] when somebody takes an antidepressant they’re warned about the possible difficulties of stopping them. The reality is that’s how the system responds with medication.”

Have you heard the term brain zaps before? Do you think antidepressants are overprescribed? Share your thoughts in the comments section below.

Also read: Depression – not just a young person’s illness

Disclaimer: This article contains general information about health issues and is not advice. For health advice, consult your medical practitioner.

Leave a Comment

Your email address will not be published. Required fields are marked *